Caffeine is a substance that exists naturally in certain plants. It can also be man-made and added to food products. It stimulates the central nervous system and is a diuretic, which means it increases urination.
Caffeine overdose occurs when someone takes in more than a normal or recommended amount. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Caffeine can be harmful in large amounts.
Caffeine is an ingredient in these products:
Other products may also contain caffeine.
Symptoms of caffeine overdose in adults may include:
Symptoms in babies may include:
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to do so.
Have this information ready:
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
Treatment may include:
A brief hospital stay may be necessary to complete treatment. In severe cases, death may result from convulsions or an irregular heartbeat.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.